POTS and Pericarditis

Is Postural Orthostatic Tachycardia Syndrome ever dangerous?Could it contribute to shock, ischemia, etc. if a vasodilator medication or vasodilating medical condition is present?Also, how sensitive is Cardiac MRI for detecting pericarditis?If the pericarditis were treated with an NSAID or if elevated levels of adrenal hormones (cortisol, etc.) were present due to stress, could this mask the pericarditis on MRI?Thanks!

Hi Laura,
POTS can be dangerous because of a tachycardia in combination with a drop in blood pressure (orthostatic hypotension) that may cause fainting.

POTS is difficult to diagnose and requires the exclusion of other illnesses that include thyroid disease, cardiac disease, medication side effects and anxiety disorders, to name as few.

An MRI can detect a thickened pericardium, pericardial effusion, and evidence of compromised heart function, but it needs to be used together with other tests such as a Holter monitor and a cardiac ECHO. These findings cannot be masked by other medications.
Hope this helps,
Dr T


Post new comment

The content of this field is kept private and will not be shown publicly.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <em> <strong> <cite> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

More information about formatting options

This question is for testing whether you are a human visitor and to prevent automated spam submissions.
7 + 5 =
Solve this simple math problem and enter the result. E.g. for 1+3, enter 4.
By submitting this form, you accept the Mollom privacy policy.